Eight medicines you should never give your child > 4 a Kid

Mamas & Papas Magazine December/January 2016
July 11, 2016
Your Baby – September 2009
August 3, 2016

Eight medicines you should never give your child > 4 a Kid

101193-admin posted on September 12, 2012 18:35

Babies and young children are more likely to have adverse reactions to medications than adults would so any medication give to your child should be done with caution and always read the inserts regarding dosage and side-effects before giving to your child. This includes prescription drugs, over-the-counter medication and herbal meds. 

1. ASPIRIN
Never give your child aspirin or any medication containing aspirin unless instructed to do so by your child’s doctor. Aspirin can make a child susceptible to Reye’s syndrome – a rare but potentially fatal illness. Read labels carefully (aspirin is sometimes referred to as “salicylate” or “acetylsalicylic acid”), and ask your doctor or pharmacist if you’re not sure whether a product contains aspirin.

2. Over-the-counter cough and cold medicines
The American Academy of Pediatrics (AAP) advises against giving OTC cough and cold medicines to preschool-age children. Studies show that they don’t actually help soothe symptoms in kids this age. And they can be harmful, especially when a child mistakenly gets more than the recommended dose.

In addition to side effects like drowsiness or sleeplessness, upset stomach, and a rash or hives, a child can suffer serious effects such as rapid heart rate, convulsions, and even death. Every year, thousands of children end up in emergency rooms across the nation after swallowing too much cough and cold medicine.

3. Anti-nausea medications
Don’t give your child a prescription or OTC anti-nausea medication unless his doctor specifically recommends it. Most bouts of vomiting are pretty short-lived, and children usually handle them just fine without any medication. In addition, anti-nausea medications have risks and possible complications. (If your child is vomiting and begins to get dehydrated, contact his doctor for advice on what to do.)

4. Infant and adult medications
Giving your preschooler a smaller dose of medicine meant for an adult is as dangerous as giving a higher dose of medicine meant for an infant. Many parents don’t realize that infant drops are more concentrated than liquid medicine intended for older children. If the label doesn’t indicate an appropriate dose for the weight and age of your child, don’t give that medication to your preschooler.

5. Any medication prescribed for someone else or for another condition
Prescription drugs intended for other people (like a sibling) or to treat other illnesses may be ineffective or even dangerous when given to your child. Give her only medicine prescribed for her and her specific condition.

6. Anything expired
Toss out medicines, prescription and OTC alike, as soon as they expire. Also get rid of discolored or crumbly medicines – basically anything that doesn’t look the way it did when you bought it. After the use-by date, medications may no longer be effective and can even be harmful.

7. Extra acetaminophen
Some medicines contain acetaminophen to help ease fever and pain, so be careful not to give your preschooler an additional separate dose of acetaminophen if he’s taking such medications.

8. Syrup of ipecac

Syrup of ipecac causes vomiting and used to be kept handy to prevent poisoning. Doctors no longer recommend syrup of ipecac, mainly because there’s no evidence that vomiting helps in the treatment of poisoning. In fact, syrup of ipecac may do more harm than good if a child continues to vomit after ingesting a remedy that has been shown to help, such as activated charcoal.

The American Academy of Pediatrics recommends throwing out any syrup of ipecac you have in your home and says the best way to prevent accidental poisoning is to keep potentially harmful substances locked up and out of sight.

8. Cautionary note: Chewables

Chewable medicines aren’t 100 percent off-limits, but you should carefully consider whether and how to give them to your child. Most 4-year-olds can handle chewable tablets, especially those that are fast-melting. But keep an eye on your child when you give her a chewable, especially if she isn’t proficiently chewing solids yet. 

If you think chewables might be a choking hazard for your child, ask her doctor or your pharmacist if it’s okay to crush the tablet and put it in a spoonful of soft food, like yogurt or applesauce. And of course, you’ll need to make sure your child eats the entire spoonful to get the complete dose.

Source: http://www.babycenter.com

Leave a Reply

Your email address will not be published. Required fields are marked *